Journal of Algebraic Geometry

Journal of Algebraic Geometry

Online ISSN 1534-7486; Print ISSN 1056-3911



Moduli schemes associated to $K$-trivial threefolds as gradient schemes

Author: Herb Clemens
Journal: J. Algebraic Geom. 14 (2005), 705-739
Published electronically: May 12, 2005
MathSciNet review: 2147351
Full-text PDF

Abstract | References | Additional Information

Abstract: On a threefold with trivial canonical bundle, Kuranishi theory gives an algebro-geometry construction of the (local analytic) Hilbert scheme of curves at a smooth holomorphic curve as a gradient scheme, that is, the zero-scheme of the exterior derivative of a holomorphic function on a (finite-dimensional) polydisk. (The corresponding fact in an infinite-dimensional setting was long ago discovered by physicists.) This parallels the way the holomorphic Chern-Simons functional gives the local analytic moduli scheme for vector bundles on a Calabi-Yau threefold. An analogous gradient scheme construction for Noether-Lefschetz loci on ample divisors is also given. Finally, using a structure theorem of Donagi-Markman, we present a new formulation of the Abel-Jacobi mapping into the intermediate Jacobian of a threefold with trivial canonical bundle.

References [Enhancements On Off] (What's this?)

  • [B] Bogomolov, F.A., ``Hamiltonian Kählerian manifolds.'' Dokl. Akad. Nauk SSSR 243, no. 5 (1978), 1101-1104. MR 0514769 (80c:32024)
  • [C] Clemens, H. ``Geometry of formal Kuranishi theory.'' Preprint, math.AG/9901084, Advances in Math., to appear.
  • [DM] Donagi, R., Markman, E. ``Cubics, integrable systems, and Calabi-Yau threefolds.'' Proc. Hirzebruch 65-birthday Conference in Algebraic Geometry. Edited by M. Teicher, Israel Math. Conf. Proc. 9 (1996). MR 1360503 (97f:14039)
  • [DT] Donaldson, S.K., Thomas, R. ``Gauge theory in higher dimensions.'' The Geometric Universe: Science, Geometry and the work of Roger Penrose, Edited by S.A. Huggett et al., Oxford University Press: 1998. MR 1634503 (2000a:57085)
  • [KS] Katz, S., Sharpe, E. ``Notes on Ext groups and D-branes.'' Preprint University of Illinois at Urbana-Champaign (2002).
  • [Ko] Kollár, J. Rational curves on algebraic varieties. Ergebnisse der Mathematik und Grenzgebiete 3. Folge, vol. 32, Springer-Verlag: 1996. MR 1440180 (98c:14001)
  • [Ti] Tian, G. ``Smoothness of the universal deformation space of compact Calabi-Yau manifolds and its Petersson-Weil metric.'' Math. Aspects of String Theory. Yau, S.-T.(ed.). Singapore: World Scientific (1987). MR 0915841
  • [Tj] Tjurin, A.K. ``Non-abelian analogues of Abel's theorem.'' Izv. Ross. Akad. Nauk Ser. Mat. 65, no. 1 (2001), 133-196.
  • [To] Todorov, A. ``The Weil-Petersson Geometry of the Moduli Space of $SU(n\geq 3)$ (Calabi-Yau) Manifolds I.'' Commun. Math. Phys. 126 (1989), 325-346. MR 1027500 (91f:32022)
  • [V] Voisin, C. Variations of Hodge Structure of Calabi-Yau Threefolds. Leziono LaGrange, Pub.Cl.Sc. della Scuola Normale Sup., Pisa, (1996), 7-14. MR 1658398 (99m:14023)
  • [W] Witten, E. ``Chern-Simons gauge theory as a string theory.'' Floer Memorial Volume: Progr. Math. 133, Birkhäuser (1995), 637-678. MR 1362846 (97j:57052)

Additional Information

Herb Clemens
Affiliation: Mathematics Department, Ohio State University, 231 W. 18th Ave., Columbus, Ohio 43210

Received by editor(s): August 26, 2004
Received by editor(s) in revised form: February 28, 2005, and March 17, 2005
Published electronically: May 12, 2005
Additional Notes: Partially supported by NSF grant DMS-0200895

American Mathematical Society